I have been on Synthroid, and Levo, neither help as this has. I have had really bad itching with hives and rash though.I can't go back to synthetics.Any help?
17 Jun 2012
Hi Teresa -
Okay, I realize this is from March but I wasn't on this great site back in March so maybe you will read this in your email.
I started off on synthyroid some 25 or so years ago and also levoxyl (sp). I couldn't tolerate the way one of my doctors was prescribing it. Like he was using synthyroid to help me lose weight. Instead my liver got toxic something or other and he had to drop the dose down till I recovered. That was the hives and itching thing too. I was itching in places from the inside out - it was freaking bizarre. He was a rheumatologist who never should have been prescribing thyroid medication in the first place for weight loss. I was stupid and didn't know better but to follow the good doctor's orders.
You didn't mention what dose of armour you are on. I hope it isn't the same dose as the synthyroid because it takes "less" of the armour to work than for the synthroid. The body utilizes a much higher percentage of it than synthyroid. So that could be causing your problems, if you are at the same dose of natural vs. synthetic. I am like you... I cannot take the synthetic crap.
I hope you are getting your thyroid medication from an endocrinologist. If you are not, I hope you will take this advice under consideration. Though a primary care physician or an internist could be very smart and perhaps have an interest in that field... an endocrinologist specializes in it and will do the necessary testing like the TSH and antibody determinations and perhaps even the TRH test. Better yet the greatest test of all is "how do you feel" and not some lab number. Many people have been misdiagnosed as "normal" because the basic test isn't the only test for T3 and T4 function.
I hope I have given you food for thought and sorry that no one else has jumped in to answer your question.
I read this book, "THYROID POWER: 10 STEPS TO TOTAL HEALTH by Richard L. Shames, M.D., and Karilee Halo Shames, R.N., PhD. This book opened my eyes and is an easy read. I never realized that hypothyroidism can case symptoms like: chronic fatigue syndrome, depression, overweight and other chronic conditions.
I hope this helps and sorry again that you have been suffering for so long.
17 Jun 2012
I have heard that brand name thyroid meds are better than generics from multiple people who have to take thyroid meds. Mary, I thumbs you up, for an excellent answer, and pointing out an endocrinologist should be the dr of choice for this person. There should be blood work done at LEAST, every 3 months for thyroid patients on the medicine. The thyroid being off, can cause many many symptoms. I have clients who sort of take their thyroid meds in spurts, when they feel bad, and they have symptoms of thinning hair or super greasy hair and don't know why. My sister is one of them, I had to really fuss at her for not paying for her thyroid medicine and going yard saling instead, with the money. Her hair was really thinning, but when she took it regularly, it improved. Y know what Mary, I am giving ya, the getting booted award, as in being booted into the spotlight for a stellar answer and great support. It's worth 100,000 thumbs up!!! Patti
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
my 20yr old daughter has been on armour since 5th grade. new adult endo forces synthroid. she gave it a try. she is a mess. tired, sad, breakouts, ...
2 answers • 18 Aug 2011
Long story short I have been on Armour thyroid for about 8 months. I had a reaction to synthroid so... asked to be switched after my foot swelled, ...
1 answer • 4 Jan 2012
Armour Thyroid - I was on synthroid for 20 plus years, recently have started 90mg of armour because?
... of very low t3
3 answers • 21 Apr 2012
Starting New Years Day, Medicare is removing Armour thyroid extract for hypothyroid from its pharmaceutical formulary of approved medications. I ...
3 answers • 9 Nov 2012
My wife has developed a rash like hives and needs relief from itching and skin marks. We are trying to find a solution beyond cortisone and ...
1 answer • 28 Jul 2014